Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 121, NWS Amarillo, TX

June 12, 2002Carson County, Gray County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Jun 12, 2002, 5:28 PM CDT for Carson County, Gray County, Texas. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 12, 2002, 5:28 PM CDT (22:28 UTC)
Expired
Jun 12, 2002, 6:30 PM CDT
In force
62 min
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

Counties Carson County, TX, Gray County, TX

What was reported inside it

TimeReportWhereRemark
Jun 12, 6:00 PM CDTHail 2.75White Deer, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 12, 3:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.5 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2002-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1402 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2002-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1402 J/kg
Mixed-layer CIN
-265 J/kg
Mixed-layer LCL
1784 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KAMA 122228
SVRAMA
TXC065-179-122330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
528 PM CDT WED JUN 12 2002

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN CARSON COUNTY IN TEXAS
  WESTERN GRAY COUNTY IN TEXAS

* UNTIL 630 PM CDT

* AT 528 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES NORTHWEST OF GROOM...OR ABOUT 11 MILES
  EAST OF PANHANDLE...MOVING NORTHEAST AT 35 MPH.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  PAMPA...KINGSMILL...WHITE DEER...SKELLYTOWN AND GROOM

LARGE HAIL...DAMAGING WINDS...AND TORRENTIAL RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

A TORNADO WATCH IS ALSO IN EFFECT. TORNADOES CAN DEVELOP SUDDENLY
FROM SEVERE THUNDERSTORMS.

LAT...LON 3519 10132 3519 10093 3562 10093 3562 10133

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 2:23 PM CDT, 3 hours 5 minutes earlier.

Area forecast discussion, Jun 12, 2:23 PM CDT, 3 hours 5 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
223 PM CDT WED JUN 12 2002

PRIMARY CONCERN IS FIRST PERIOD SEVERE WEATHER POTENTIAL. AIRMASS
OVER THE PANHANDLES HAS BECOME MODERATELY UNSTABLE WITH CAPE VALUES
AROUND 3000 J/KG.  SURFACE LOW IS JUST WEST OF GAGE OKLAHOMA. WEAK
WSHFT/COOL FRONT IS PUSHING SOUTHWARD OVER THE WESTERN/CENTRAL
ZONES. AIRMASS HAS BECOME MODERATELY UNSTABLE DUE TO VERY RICH LOW
LEVEL MSTR AND STRONG DAYTIME HEATING. LOCALLY HEAVY RAINFALL AMOUNTS
OF 3 TO 4 INCHES WILL BE POSSIBLE PARTICULARLY OVER NORTHEAST ZONES
TONIGHT AS 30KT SOUTHERLY 8H JET DEVELOPS.

FOR THURSDAY...ORGANIZED LOW LEVEL UPSLOPE PATTERN. HIGH RH VALUES
SUGGEST AT LEAST SOME POTENTIAL FOR POST FRONTAL IFR CONDITIONS
THROUGH MID MORNING. POST FRONTAL CONVECTION ALSO LOOKS PRETTY
POSSIBLE SO WILL RETAIN MUCH OF INHERITED POP/TEMP/WIND STRUCTURE
FROM PREVIOUS SHIFT.

WEAK SURFACE RIDGING SHOULD CONTINUE THROUGH FRIDAY UNDER DECENT
NORTHWEST FLOW. 12Z MODELS SUGGEST SOME DISTURBANCE WILL BE
APPROACHING THE HIGH PLAINS AREA IN TEMPORAL PHASE WITH MAX HEATING.

FCSTID = 13

AMARILLO    66 86 61 80 /  30 30 30 40
BEAVER      60 83 61 80 /  80 40 20 30
BOISE CITY  59 83 58 80 /  30 40 30 40
BORGER      64 85 61 81 /  40 30 30 40
BOYS RANCH  64 85 60 82 /  30 30 30 40
CANYON      66 87 61 80 /  30 20 30 40
CLARENDON   68 88 63 81 /  40 20 30 40
DALHART     61 84 59 81 /  30 30 30 40
GUYMON      60 83 60 81 /  50 40 20 30
HEREFORD    66 87 61 80 /  30 20 40 50
LIPSCOMB    63 84 61 79 /  70 40 20 30
SHAMROCK    67 87 64 80 /  50 20 20 30
WELLINGTON  68 88 64 81 /  40 20 20 30

.AMA...
TX...NONE.
OK...NONE.

SLATTERY

In the hours before

Special weather statement, Jun 12, 1:10 PM CDT, 4 hours 18 minutes before
OKZ001>003-TXZ001>020-122300-

TEXAS/OKLAHOMA PANHANDLES THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
110 PM CDT WED JUN 12 2002

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND TONIGHT ACROSS THE EASTERN OKLAHOMA PANHANDLE AND NORTHEAST
TEXAS PANHANDLE. THE MODERATE RISK AREA IS ALONG AND EAST OF A LINE
EXTENDING FROM TYRONE OKLAHOMA TO SHAMROCK TEXAS. THERE IS ALSO A
SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT
ACROSS THE REMAINDER OF THE OKLAHOMA AND TEXAS PANHANDLES.

A STATIONARY FRONT WAS LOCATED OVER THE NORTHWEST AND NORTH
CENTRAL SECTIONS OF THE OKLAHOMA AND TEXAS PANHANDLES...WITH
THE DRYLINE SITUATED OVER EASTERN NEW MEXICO EARLY THIS AFTERNOON.
SUFFICIENT MOISTURE WILL REMAIN IN PLACE ACROSS THE REGION THROUGH
TONIGHT. AS AFTERNOON TEMPERATURES WARM INTO THE 90S...THE ATMOSPHERE
WILL BECOME INCREASINGLY UNSTABLE. THIS WILL LEAD TO THE
DEVELOPMENT OF ISOLATED THUNDERSTORMS BEGINNING LATE THIS AFTERNOON.

THE FRONTAL BOUNDARY IS EXPECTED TO MOVE SOUTH LATER THIS EVENING
AND TONIGHT. IN ADDITION...AN UPPER LEVEL LOW PRESSURE SYSTEM
IS FORECAST TO MOVE EAST SOUTHEAST ACROSS THE PANHANDLES TONIGHT. AS
A RESULT...CHANCES FOR THUNDERSTORM DEVELOPMENT WILL IMPROVE
AREAWIDE. SOME OF THE THUNDERSTORMS THAT FORM WILL HAVE THE POTENTIAL
TO BECOME SEVERE...WITH THE PRIMARY THREATS EXPECTED TO BE LARGE
HAIL AND DAMAGING WINDS. HOWEVER...ATMOSPHERIC WIND PROFILES SUGGEST
THE POSSIBILITY OF ISOLATED TORNADOES...ESPECIALLY IN THE MODERATE
RISK AREA.

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS ALL OF THE
TEXAS AND OKLAHOMA PANHANDLES SHOULD REMAIN ALERT AND BE READY FOR
ACTIVATION LATE THIS AFTERNOON AND EVENING.

THE NEXT REGULARLY SCHEDULED THUNDERSTORM OUTLOOK WILL BE ISSUED
AROUND 6 AM THURSDAY MORNING.

ANDRADE

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 5:03 PM CDTSevere Thunderstorm WarningAMAArmstrong57 min
Jun 12, 6:10 PM CDTSevere Thunderstorm WarningAMAWheeler35 min
Jun 12, 6:16 PM CDTSevere Thunderstorm WarningAMAWheeler59 min

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.